Ohio, 2011

Flood in Ohio, September 27 to 28, 2011

September 27 to 28, 2011 · NWS CLE · 1 event in 1 county or zone

A cut off upper level low over northern Indiana brought multiple days of rain to northern Ohio. Occassionally the system would tap into some warm and moist gulf air which increase the rainfall rates to over an inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cut off upper level low over northern Indiana brought multiple days of rain to northern Ohio. Occassionally the system would tap into some warm and moist gulf air which increase the rainfall rates to over an inch per hour. On the 26th a band of heavier rain showers trained over northwest Ohio bringing a swath of one to three inches of rainfall over six hours. The antecedent ground conditions were saturated from the last several rain events, so this additional rainfall in a relatively short period of time resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 27, 12:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 27, 12:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 AM EDT TUE SEP 27 2011

.SYNOPSIS...
STRONG LOW PRESSURE ALONG THE ILLINOIS AND WISCONSIN BORDER WILL
MOVE TO LOWER MICHIGAN TUESDAY EVENING AND THEN QUICKLY DISSIPATE.
A COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY. A SECONDARY
COLD FRONT WILL FOLLOW ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COLD FRONT WILL SLOWLY PROGRESS EASTWARD INTO WESTERN PA THROUGH
THE NIGHT. STILL SEEING PLENTY OF RAINFALL MOVING NORTHWARD ALONG
IT. CONTEMPLATED A SMALL FLOOD WATCH FOR EASTERN OHIO INTO NW PA
AS THIS RAIN MOVES NORTHWARD. SHORT RANGE MODELS INDICATE THAT IT
WILL SHIFT EASTWARD OVERNIGHT SO WILL HOLD OFF AT THIS TIME.
HOWEVER WE WILL MENTION LOCALLY HEAVY RAINFALL IN THE HWO.

THE OTHER CONCERN FOR THE OVERNIGHT HOURS WILL BE FOG WHERE SKIES
BECOME CLEAR TO PARTLY CLOUDY. THIS WILL MAINLY OCCUR ACROSS THE
WESTERN HALF OF THE COUNTY WARNING AREA. WE HAVE ADDED AREAS OF
FOG TO THE ZONES. LATER SHIFTS WILL HAVE TO MONITOR FOR THE
POTENTIAL OF SOME DENSE FOG.

OTHERWISE THE ONLY CHANGES TO THE GRIDS WERE TO MODIFY THEM TO
REFLECT CURRENT CONDITIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THE LOW OVER THE WESTERN LAKES WILL CONTINUE TO INFLUENCE THE
WEATHER OVER THE AREA THROUGH MIDWEEK. MAINLY SCATTERED SHOWERS
ARE EXPECTED TOMORROW THROUGH WEDNESDAY. MUCH OF THE TIME TUESDAY
AND TUESDAY NIGHT IT WILL BE DRY WITH JUST PASSING SHOWERS. BETTER
CHANCES FOR RAIN WILL COME WEDNESDAY AS AN IMPULSE PASSES ALOFT. A
COLD FRONT IS STILL ON TRACK TO MOVE ACROSS THE REGION ON
THURSDAY. MORE SHOWERS ARE LIKELY WITH THIS FEATURE. ALL AREAS
WILL EVENTUALLY NEED LIKELY OR HIGHER WORDING. SHOWERS WILL
CONTINUE IN THE COLD AIR ADVECTION THURSDAY NIGHT. HAVE USED A
BLEND OF GUIDANCE TEMPS DURING THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN REASONABLE AGREEMENT MOVING SECONDARY FRONT/TROUGH ACROSS
THE AREA ON FRIDAY.  LAKE EFFECT SHOWERS POSSIBLE SNOWBELT WITH NW
FLOW SETTING UP AND 850 TEMPS DIP TO -2C BY 12Z SATURDAY.  HIGH
PRESSURE FINALLY BEGINS TO NUDGE IN SATURDAY NIGHT...WITH DRY
CONDITIONS RETURNING FOR SUNDAY AND MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
CONCERN WITH NON-VFR CONDITIONS FOR THE OVERNIGHT. WHILE RAIN WILL
BE EXITING THE TAF SITES IN THE NEXT HOUR OR TWO...WILL HAVE SOME
STRATUS/FOG FORMATION. BLOSSOMING AREA OF STRATUS HAS ALREADY
BEGUN A FEW HOURS PAST THE RAIN ENDING FROM 4I3 AND MNN. LATEST HRRR
HAS THIS DEVELOPING AND EVENTUALLY EXPANDING EASTWARD. CAN NOT
ARGUE WITH THAT AND DEVELOPED THE TAFS IN THAT FASHION. OUT WEST
GUIDANCE IS NOT GOING ANY WORSE THAN MVFR...BUT IFR IS
POSSIBLE...JUST NOT AS CONFIDENT IN IT.

STRATUS/BR/FG WILL BURN OFF IN THE MORNING AND GIVE WAY TO A VFR
DAY. AREA WILL BE IN A DRY SLOT AND LIKELY REMAIN PRECIP-FREE. MAY
BE ON THE FRINGES OF SHOWERS TUESDAY AFTERNOON ACROSS TOL/FDY FROM
THE WEST.

OUTLOOK...NON-VFR POSSIBLE TUESDAY NIGHT...LIKELY WEDNESDAY AND
WEDNESDAY NIGHT. NON-VFR LIKELY AGAIN THURSDAY NIGHT THROUGH
SATURDAY.

&&

.MARINE...
A LOW PRESSURE NEAR SOUTHERN LAKE MICHIGAN WILL REMAIN IN THAT AREA
THROUGH THE FIRST HALF OF THE WEEK BEFORE WEAKENING AND QUICKLY
MOVING OVER THE LAKE AND TO THE EAST COAST WEDNESDAY NIGHT AND
THURSDAY MORNING. WINDS AND WAVES WILL REMAIN LOWER DURING THE FIRST
HALF OF THE WEEK WITH THE INFLUENCE OF THIS LOW. THE NEXT LOW
PRESSURE IS EXPECTED TO MOVE SOUTH TOWARD THE LAKE THURSDAY NIGHT
AND THEN THE COLD FRONT MOVES ACROSS THE LAKE FRIDAY. IT LOOKS LIKE
THERE WILL BE A GOOD POSSIBILITY OF AT LEAST SMALL CRAFT ADVISORY
CONDITIONS LATE IN THE WEEK WITH THE STRONG LOW PRESSURE AND COLD
FRONT MOVING ACROSS THE LAKE. WINDS AND WAVES ARE EXPECTED TO
DIMINISH ON SUNDAY AS HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...MULLEN
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...OUDEMAN
MARINE...ABE
Hazardous weather outlook, Sep 26, 9:57 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 PM EDT MON SEP 26 2011

LEZ061-142>149-162>169-OHZ012-013-021-022-032-280300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
SUMMIT-PORTAGE-STARK-
1057 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHEAST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>020-027>031-036>038-047-280300-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
1057 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

AREAS OF FOG WILL DEVELOP OVERNIGHT. THE FOG MAY BECOME LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-023-033-089-PAZ001>003-280300-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1057 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE NIGHT. THIS
MAY LEAD TO SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hancock

When
September 27, 2:00 AM EST to September 28, 7:00 AM EST
Where
Hancock County, (Fdy)findlay Arpt to 2.4 mi NNE of Vanlue Hagerty Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
41.020, -83.680

The Blanchard River Basin received on average of 2 to 2.25 inches of rainfall on the 26th. This rainfall caused the blanchard river at Findlay to rise from 2.25 feet on the morning of the 26th to a stage of 12.75 feet in moderate flood stage by the afternoon of the 27th. The river came out of banks flooding several roads cutting off many routes through city. Other than minor basement flooding no structures or property were damaged. Several roads were also flooded at the onset of the rainfall from urban runoff prior to the river flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337444.